Oklahoma, 2004

Hail and Damaging Wind in Oklahoma, July 4, 2004

July 4, 2004 · NWS AMA · 5 events in 1 county or zone

Thunderstorms producing large hail and high winds moved across the eastern Oklahoma panhandle during the early evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms producing large hail and high winds moved across the eastern Oklahoma panhandle during the early evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 2:05 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 4, 2:05 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SUN JUL 4 2004

.DISCUSSION...
CUMULUS CLOUDS BEGINNING TO DEVELOP OVER THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON...LEADING TO A FEW THUNDERSTORMS
FOR TONIGHT. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE EAST OF A
LINE FROM BEAVER...TO SPEARMAN...TO CLAUDE. THIS IS WHERE A
CONVERGENCE ZONE HAS BEEN SETTING UP...AND IS SEEN NICELY ON THE
RADAR AND SATELLITE IMAGERY. THIS CONVERGENCE ZONE IS SET UP IN A DRY
LINE LIKE FEATURE (NOT A BIG DEW POINT DIFFERENCE TO CALL IT A TRUE
DRY LINE)...BUT DEW POINTS ARE IN THE 60S TO THE EAST OF THIS
FEATURE...AND IN THE LOWER TO MID 50S TO THE WEST. SURFACE LOW OVER
THE NORTH CENTRAL TEXAS PANHANDLE IS HELPING TO INCREASE CONVERGENCE
IN THE EAST AND HELPING TO INCREASE THE MOISTURE GRADIENT. THE DRY
LINE APPEARS TO BE BETTER ORGANIZED TO OUR NORTH...AND A SEVERE
THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR COLORADO AND KANSAS.
WOULD NOT BE TERRIBLY SURPRISED TO HAVE A WATCH BOX IN OUR AREA...
MAINLY IN THE EAST...BEFORE THE NIGHT IS DONE.

NOT MUCH HAS CHANGED IN THE REMAINDER OF THE FORECAST. STILL EXPECT
A COLD FRONT TO MOVE THROUGH THE REGION EARLY TUESDAY...DROPPING
TEMPERATURES INTO THE 70S AND 80S. THIS SHOULD BE SHORT LIVED...AS
TEMPERATURES WILL BE BACK TO NORMAL...IN THE 90S FROM WEDNESDAY
THROUGH SUNDAY. MEDIUM RANGE MODEL SOLUTIONS SUGGEST NOCTURNAL
THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE WEEK...AS WAVES OF
VARIOUS SIZES MOVE THROUGH NORTHWEST FLOW ALOFT. INTRODUCED
THUNDERSTORM CHANCES FOR WEDNESDAY NIGHT AND THURSDAY MORNING TO
ACCOUNT FOR THIS SCENARIO...WHILE RETAINING LOW POPS FOR THE END OF
THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     64  92  64  86 /  20  10  30  30
BEAVER       66  95  64  77 /  30  10  30  20
BOISE CITY   61  91  59  78 /  20  10  20  20
BORGER       67  94  65  82 /  30  10  30  30
BOYS RANCH   64  94  63  84 /  20  10  30  30
CANYON       64  93  65  87 /  20  10  30  30
CLARENDON    70  92  71  88 /  30  10  30  30
DALHART      59  90  60  81 /  20  10  30  30
GUYMON       62  94  62  78 /  20  10  30  20
HEREFORD     63  91  64  88 /  20  10  30  30
LIPSCOMB     67  93  66  83 /  30  10  30  20
PAMPA        68  92  65  85 /  30  10  30  30
SHAMROCK     69  92  69  88 /  30  10  30  30
WELLINGTON   70  94  72  89 /  30  10  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/14
Hazardous weather outlook, Jul 4, 12:00 PM CST, 6 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUL 4 2004

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON
AND EVENING. WHILE THE MAIN THREAT WILL COME FROM LARGE HAIL AND
DAMAGING WINDS...ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA
WHERE INSTABILITY AND WIND SHEAR ARE FAVORABLE.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND
TUESDAY. STORMS COULD POTENTIALLY REACH SEVERE STRENGTH OVER THE
NORTHEAST HALF OF THE PANHANDLE AREA ON MONDAY...AND MOST OF THE
PANHANDLES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED OVER THE EASTERN THIRD OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EVENING. SPOTTER
GROUPS MAY BE ACTIVATED AGAIN MONDAY AND TUESDAY...MAINLY DURING THE
AFTERNOON AND EVENING.

NUNEZ

In the hours before

Special weather statement, Jul 4, 4:41 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
541 PM CDT SUN JUL 4 2004

TXZ008-009-013-014-042300-
CARSON TX-GRAY TX-HUTCHINSON TX-ROBERTS TX-
541 PM CDT SUN JUL 4 2004

...STRONG THUNDERSTORMS OVER PORTIONS OF THE SOUTHEASTERN TEXAS
PANHANDLE...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF WHITE DEER AT
541 PM CDT...MOVING EAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED NEAR SKELLYTOWN. THE INDIVIDUAL THUNDERSTORMS ARE MOVING
NORTHEAST AT 20 MPH...BUT WILL MERGE INTO ONE THUNDERSTORM...BY 630
PM. THE THUNDERSTORM WILL THEN AFFECT KINGS MILL...AND
PAMPA...BEFORE MOVING NORTHEAST...AFFECTING AREAS BETWEEN
PAMPA...AND MIAMI. THE THUNDERSTORMS ARE LIKELY TO PRODUCE SMALL
HAIL...BRIEF HEAVY RAINFALL...ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING.

PEOPLE IN CARSON...GRAY...HUTCHINSON AND ROBERTS COUNTIES...INCLUDING
THE CITIES OF MIAMI AND PAMPA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...ESPECIALLY THOSE WITH OUTDOOR PLANS. LISTEN FOR
UPDATES...AND POSSIBLE WARNINGS...AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

14
Local storm report, Jul 4, 5:10 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
610 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 E KINGSMILL           35.49N 101.04W
07/04/2004  0.75 INCH        GRAY               TX   PUBLIC

&&

RD
Special weather statement, Jul 4, 5:16 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT SUN JUL 4 2004

OKZ003-050015-
BEAVER OK-
616 PM CDT SUN JUL 4 2004

...STRONG THUNDERSTORMS OVER BEAVER COUNTY IN THE PANHANDLE OF
OKLAHOMA...

STRONG THUNDERSTORMS WERE LOCATED FROM 5 MILES EAST OF BOYD TO 10
MILES NORTHEAST OF ELMWOOD AT 616 PM CDT. THE STORMS WERE MOVING
NORTHEAST AT ABOUT 25 MPH.

PEOPLE IN THE CITIES OF FLORIS...FORGAN...BEAVER...AND KNOWLES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...ESPECIALLY THOSE WITH
OUTDOOR PLANS.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

HENNIG
Local storm report, Jul 4, 5:19 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
619 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 W LEFORS              35.44N 100.86W
07/04/2004  0.88 INCH        GRAY               TX   FIRE DEPT/RESCUE

&&

RD
Local storm report, Jul 4, 6:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
713 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             LEFORS                  35.44N 100.80W
07/04/2004  1.00 INCH        GRAY               TX   LAW ENFORCEMENT

&&

RD
Local storm report, Jul 4, 6:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
714 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      LEFORS                  35.44N 100.80W
07/04/2004                   GRAY               TX   LAW ENFORCEMENT

            STREETS IN LEFORS FLOODING. EST 2.00 RAIN ON NORTH SIDE
            OF TOWN

&&

RD

The radar

The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beaver

When
July 4, 6:30 PM CST
Where
Beaver County, 10 mi S of Beaver
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.667, -100.517

Hail, Beaver

When
July 4, 6:40 PM CST
Where
Beaver County, 5 mi S of Slapout
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.550, -100.117

Thunderstorm Wind, Beaver

When
July 4, 6:45 PM CST
Where
Beaver County, 5 mi S of Slapout
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.550, -100.117

Hail, Beaver

When
July 4, 6:54 PM CST
Where
Beaver County, 4 mi NE of Elmwood
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.650, -100.467

Hail, Beaver

When
July 4, 7:20 PM CST
Where
Beaver County, Slapout
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.617, -100.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414122, 5414118, 5414119, 5414120, 5414121.